Return to Previous Page

How Cancer Affects Your Skin

Questions and Answers on Treatment-Related Skin Complications

by Mario E. Lacouture, MD

Author of Article photo

Dr. Mario Lacouture
(© Robert A. Lisak)

Q: I am starting chemotherapy soon. I know my skin is dry, but it doesn’t really affect me. So why should I bother with moisturizers?
A: Dry skin isn’t just a matter of ap­pearance. In fact, it’s important to keep skin well moisturized as part of overall health. That’s because dryness may prog­ress to itching and scratching, which can lead to infections as well as a greater loss of water from the body. Most anti-cancer treatments will make skin drier, so it is important to prevent potential complications by keeping skin well moisturized.

Q: Is there anything that puts me at higher risk for severe skin irritation (dermatitis) during radiation?
A: Some factors can lead to more severe reactions: not washing the radiated area with soap and water; weight and large breasts; smoking; older age; infection of a surgical wound in the area; the use of chemotherapy at the same time; and underlying diseases such as diabetes or heart conditions. Cancers of the head and neck, rectum and anus, genitals, or breast are more often associated with radiation-induced skin problems than other types of cancer.

Q: I was told that itching during treat­ment could indicate an allergy to my anti-cancer medicine. Does this mean I will have to stop my treatment?
A: Itching is just one of many signs that indicate an allergy. In addition to itch, an allergy may cause a rash, shortness of breath, fever, severe coughing, low blood pressure, sneezing, diarrhea, swelling (of the face, lips, or mouth), abdominal pain, or even loss of consciousness. Many anti-cancer medications can cause itching, but that doesn’t necessarily indicate that you’re allergic to the treat­ment. In fact, true allergies are rare with cancer medicines. If the itch is caused by a medicine, there are treatments against the itch that can be used so you don’t have to stop taking your anti-cancer medicine.

Q: I had itching that was probably related to chemotherapy, but it’s gone now, thanks to the antihistamine my doctor prescribed. I don’t want to take medicines if I don’t have to, so do I still need to take this pill?
A: Since itch is a symptom, rather than a disease, it does not require continued treatment if it is no longer present. Once the itch goes away, you can stop taking or applying anti-itch medicines. Just use them as needed. However, if there is a rash associated with the itch, it’s important to treat the rash also. If your doctor is recommending antihistamines to prevent allergies to a chemotherapy medication, you should continue to use them as indicated.

Q: I take an anti-cancer medication daily in pill form, and it makes me sensitive to the sun. I went out for a walk, and now I have a painful, itchy sunburn, with some blisters. What should I do?
A: With certain medications, sunburns can develop after just a few minutes of sun exposure, even if you’re in the shade. If this happens, it’s important not to stop your treatment but to inform your doctor or dermatologist. In the meantime, take a cool shower or bath, and then apply a topical corticosteroid (ideally prescription strength, otherwise use an over-the-counter hydrocortisone cream). Take an anti-inflammatory (such as ibuprofen) and an anti-itch medicine (such as diphenhydramine), unless your doctor advises against using them. Drink plenty of fluids, and don’t break or pick any blisters or scratch your skin.

Q: My doctor said that a rash from targeted therapy means the medicine is working. She prescribed a cortico­steroid cream and an antibiotic, which have made it better. I’m happy that the rash has improved, but does this mean my targeted therapy isn’t working anymore?
A: With some targeted therapies, devel­opment of a rash means the medication is having a greater anti-cancer effect. However, people who don’t develop a rash can still benefit from these medi­cines. And for those who do develop a rash, treating it will not reduce the bene- ficial effect of the targeted treatment. In fact, managing the rash prevents discom­fort and reduces the chance of having to change or stop your targeted therapy.

Q: Is it safe to use makeup during chemotherapy, or will it make any treatment-related rash or acne get worse?
A: I encourage people to use concealing cosmetics, including foundation or pow­ders, to cover acne, rashes, or blemishes caused by anti-cancer medicines. Acne or rashes caused by these medicines will not be affected by cosmetics. However, when you use a new product or suspect a cosmetic is causing a skin reaction, apply the makeup on a small area behind the ear and leave it on overnight to make sure it doesn’t trigger acne or rash.

♦ ♦ ♦ ♦ ♦

Dr. Mario Lacouture is a board-certified dermatologist with a special interest in dermatologic conditions that result from cancer treatments at Memorial Sloan- Kettering Cancer Center in New York, NY. This article is adapted from his book Dr. Lacouture’s Skin Care Guide for People Living with Cancer.

This article was published in Coping® with Cancer magazine, May/June 2014.